Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Oct 9, 2018, 5:54 PM CDT for Waushara County, Winnebago County, Wisconsin. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 5:54 PM CDT (22:54 UTC)
- Expired
- Oct 9, 2018, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Waushara County, WI, Winnebago County, WI
The radar
The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 6:05 PM CDT | HAIL 1.5 | Borth, WI | REPORT RECEIVED VIA SOCIAL MEDIA |
| Oct 9, 6:10 PM CDT | HAIL 0.5 | 6 Se Fremont, WI | |
| Oct 9, 6:18 PM CDT | HAIL 1 | Lake Poygan, WI | QUARTER SIZE HAIL ON THE NORTH SIDE OF LAKE POYGAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 5:09 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
395
WUUS53 KGRB 092254
SVRGRB
WIC137-139-092345-
/O.NEW.KGRB.SV.W.0073.181009T2254Z-181009T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
554 PM CDT TUE OCT 9 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northwestern Winnebago County in east central Wisconsin...
Eastern Waushara County in central Wisconsin...
* Until 645 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located near Redgranite,
or 8 miles north of Berlin, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Berlin, Redgranite, Lake Poygan, Winneconne, Lohrville, Larsen,
Orihula, Auroraville, Borth and Zittau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Wisconsin.
LAT...LON 4424 8894 4424 8848 4398 8889 4399 8916
TIME...MOT...LOC 2253Z 223DEG 24KT 4409 8898
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AK3 follow-up statements
684
WWUS53 KGRB 092310
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
610 PM CDT TUE OCT 9 2018
WIC137-139-092345-
/O.CON.KGRB.SV.W.0073.000000T0000Z-181009T2345Z/
Winnebago WI-Waushara WI-
610 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN WINNEBAGO AND SOUTHEASTERN WAUSHARA COUNTIES...
At 610 PM CDT, a severe thunderstorm was located over Lake Poygan, or
11 miles north of Berlin, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Berlin, Lake Poygan, Winneconne, Larsen, Orihula, Auroraville, Borth,
Zittau, Clarks Point and Metz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Wisconsin.
LAT...LON 4424 8888 4424 8848 4398 8889 4399 8909
TIME...MOT...LOC 2310Z 233DEG 23KT 4413 8887
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
AK712
WWUS53 KGRB 092326
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
626 PM CDT TUE OCT 9 2018
WIC137-139-092345-
/O.CON.KGRB.SV.W.0073.000000T0000Z-181009T2345Z/
Winnebago WI-Waushara WI-
626 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN WINNEBAGO AND SOUTHEASTERN WAUSHARA COUNTIES...
At 625 PM CDT, a severe thunderstorm was located near Lake Poygan, or
17 miles northwest of Oshkosh, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lake Poygan, Winneconne, Zittau, Clarks Point, Orihula, Auroraville,
Tustin, Boom Bay and Borth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Wisconsin.
LAT...LON 4424 8883 4424 8854 4398 8889 4405 8903
TIME...MOT...LOC 2325Z 235DEG 19KT 4420 8876
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
AK062
WWUS53 KGRB 092337
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
637 PM CDT TUE OCT 9 2018
WIC137-139-092346-
/O.EXP.KGRB.SV.W.0073.000000T0000Z-181009T2345Z/
Winnebago WI-Waushara WI-
637 PM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINNEBAGO AND
SOUTHEASTERN WAUSHARA COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Wisconsin.
LAT...LON 4424 8883 4424 8854 4398 8889 4405 8903
TIME...MOT...LOC 2336Z 223DEG 24KT 4426 8869
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:47 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 9, 2:47 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 247 PM CDT Tue Oct 9 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Wednesday Issued at 247 PM CDT Tue Oct 9 2018 Potential for heavy rain over the next 24 hours remains the primary concern across northeast WI. A secondary concern is the potential for stronger storms late this afternoon/early evening over a small part of east-central WI that remains in the warm sector. Another thunderstorm chance to arrive Wednesday afternoon ahead of a cold front. The 19Z MSAS surface analysis showed an area of low pressure over east-central KS with a quasi-stationary front stretched northeast through east-central WI. To the south and east of this frontal boundary, Indian summer was located with temperatures in the 80s and dew points in the 60s. To the north and west of the front, temperatures were more early winter-like with 30s and 40s. The radar mosaic picked up on scattered thunderstorms in the warm sector from MO into WI and MI. Some of these storms had become strong to isolated severe. These strong to severe storms are expected to continue into this evening and could impact east-central WI for a short time as SBCAPES have surpassed 1K J/KG with 0-6km bulk shear at ----- knots. Otherwise, the quasi-stationary boundary may sag a bit south tonight, but remain a main player on precipitation trends/temperatures across northeast WI. Another feature to watch will be the northeast movement of an area of low pressure that is forecast to reach the Midwest by 12Z Wednesday. The combination of additional mid-level shortwave energy, abundant gulf moisture and a diffluent flow aloft will bring another round of moderate to locally heavy rain to the forecast area. Do not plan on making any changes to the Flood Watch as models continue to show higher rain amounts over central/northern WI. Min temperatures to range from the lower to middle 40s far north-central WI, to the lower 60s south. The surface low is progged to track toward central WI and deepen in the process as the main upper trough lifts northeast into the Upper Mississippi Valley on Wednesday. As all of this occurs, a cold front is forecast to sweep east, reaching central WI by 00Z Thursday. Anticipate yet another round of showers (with some thunderstorms) to take place ahead of the cold front. Locally heavy rainfall is again possible which would aggravate any localized flooding, as well as raise some river levels toward/ above flood stage. Max temperatures to range from the lower 50s over Vilas County, to around 70 degrees east-central WI (away from Lake MI). .LONG TERM...Wednesday Night Through Tuesday Issued at 247 PM CDT Tue Oct 9 2018 Rain showers will come to an end from west to east Wednesday night as a cold front tracks through the western Great Lakes region. However some wrap around showers will likely remain across north-central Wisconsin through Thursday morning with some snow flakes possibly mixing in late Wednesday night and early Thursday morning across the far north. Much cooler air will filter in behind the cold front, with the largest temperature swings expected across central and east-central Wisconsin where the warm front lifted far enough north for warm, moist air to be felt during the last few days. Very breezy westerly winds will occur behind the cold front late Wednesday night into Thursday, with wind gusts of 25 to 35 mph expected. High pressure will then build in across the western Great Lakes behind the departing low, which will keep the weather dry across most of the area through the early part of the weekend. The exception will be across far north-central Wisconsin where some lake effect showers may occur at times. Highs will fall to well below normal levels for this time of year starting on Thursday, and will last through early next week. These cold temperatures will bring the chance for frost and freezing temperatures across the Fox Valley and lakeshore Thursday night and Friday night where these headlines are still being issued. Several low pressure systems will then bring several chances for light showers to the area for the second half of the weekend and continuing through the early part of next week. However these systems will bring much less rain to the area than the current system, which should help to prevent any rivers from being further agitated by heavy rainfall. Given the cool air in place with these lows, some snowfall could accompany the showers at times, mainly during the overnight and early morning hours across north-central and central Wisconsin. Any snowfall accumulation that occurs would be fairly light. && .AVIATION...for 18Z TAF Issuance Issued at 1249 PM CDT Tue Oct 9 2018 A quasi-stationary front will continue to separate low clouds and fog from more summer-like cumulus field with no fog. For the RHI, AUW and CWA TAF sites, expect mainly IFR conditions to prevail over the next 24 hours with periods of rain showers. For the ATW, GRB and MTW TAF sites, VFR conditions are expected for the rest of this afternoon, before cigs/vsbys gradually drop into the IFR category by mid-evening. Scattered thunderstorms are expected this afternoon over eastern WI where instability is stronger. Thunderstorms are also possible on Wednesday over all of northeast WI as a cold front pushes into the region. A low-level jet will develop tonight at each TAF site, resulting in LLWS. && .GRB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for WIZ005-010>013-018>021- 030-031-035-036. && SHORT TERM.....Kallas LONG TERM......Kurimski AVIATION.......Kallas
Hazardous weather outlook, Oct 9, 3:00 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 300 PM CDT Tue Oct 9 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 300 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms over central and east-central Wisconsin. Some of these storms could be strong to severe with damaging winds and large hail being the main threats. Locally heavy rainfall is possible mainly across north-central and central Wisconsin tonight. This could lead to urban and small stream flooding. A Flood Watch remains in effect for north- central and central Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The chance of thunderstorms will continue Wednesday. Isolated storms could produce damaging winds on Wednesday afternoon, particularly across parts of central and eastern Wisconsin. Locally heavy rainfall is also possible which could lead to additional urban and small stream flooding, particularly across north-central and central Wisconsin where a Flood Watch is in effect through early Wednesday evening. A few rivers are forecast to surpass bankfull sometime during the latter part of the week. Low temperatures are forecast to fall into the lower to middle 30s over the Fox Valley and lakeshore areas on Thursday and Friday nights. Temperatures this cold may result in a frost or freeze. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are requested to report rainfall amounts over an inch tonight. LMZ521-522-541>543-102000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 300 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms through tonight. Any storms will pose a hazard for boaters on the lake and bay. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The chance of thunderstorms will continue through early Wednesday evening, and could pose a hazard to boaters. Persistent and increasing southerly winds or high waves will create hazardous conditions Wednesday ahead of a slow moving cold front. Behind the departing system, gusty west to northwest winds will create hazardous conditions for small craft Wednesday night into Thursday. A Small Craft Advisory is in effect Wednesday and Wednesday evening for the Lake Michigan nearshore areas. Kallas/Kurimski
In the hours before
Special weather statement, Oct 9, 4:16 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Green Bay WI 416 PM CDT TUE OCT 9 2018 WIZ039-040-049-050-092200- Calumet WI-Kewaunee WI-Manitowoc WI-Brown WI- 416 PM CDT TUE OCT 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN KEWAUNEE...EAST CENTRAL CALUMET AND WESTERN MANITOWOC COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near Valders, or 16 miles west of Manitowoc, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brillion, Denmark, Valders, St. Nazianz, Bellevue Town, Bellevue, Morrison, Cato, Larrabee and Humboldt. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4398 8793 4407 8815 4453 8786 4440 8753 TIME...MOT...LOC 2116Z 208DEG 27KT 4409 8799 RDM
Special weather statement, Oct 9, 4:56 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
456 PM CDT TUE OCT 9 2018
WIZ045-092300-
Waushara WI-
456 PM CDT TUE OCT 9 2018
...STRONG THUNDERSTORM HEADED TOWARD WAUSHARA COUNTY...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 13 miles south of Wautoma, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wautoma, Redgranite, Silver Lake, Pine River, Dakota, Mount Morris,
Saxeville, Wild Rose, Spring Lake and Lohrville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 8922 4424 8889 4423 8889 4398 8912
4398 8943
TIME...MOT...LOC 2155Z 216DEG 28KT 4388 8937
AKSpecial weather statement, Oct 9, 5:28 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
528 PM CDT TUE OCT 9 2018
WIZ049-050-092315-
Calumet WI-Manitowoc WI-
528 PM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALUMET AND WEST CENTRAL
MANITOWOC COUNTIES UNTIL 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
St Anna, or 16 miles northwest of Plymouth, moving north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Chilton around 545 PM CDT.
Brillion around 610 PM CDT.
Other locations impacted by this storm include Killsnake Wildlife
Area, Cato, Reedsville, Grimms, New Holstein, Charlesburg, Collins,
Steinthal, Potter and Meggers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4392 8816 4394 8816 4394 8825 4422 8810
4416 8784 4390 8805
TIME...MOT...LOC 2228Z 200DEG 20KT 4395 8817
RDMSpecial weather statement, Oct 9, 5:40 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
540 PM CDT TUE OCT 9 2018
WIZ036-045-092330-
Waushara WI-Portage WI-
540 PM CDT TUE OCT 9 2018
...STRONG THUNDERSTORM MOVING INTO SOUTHERN PORTAGE COUNTY...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, or 16 miles northwest of Wautoma, moving northeast at 30
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Amherst, Plainfield, Almond, Hancock, Amherst Junction, Blaine,
Nelsonville, Keene, Fancher and Arnott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4409 8944 4417 8960 4423 8960 4454 8937
4450 8922 4436 8922
TIME...MOT...LOC 2238Z 211DEG 26KT 4423 8950
AKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:52 PM CDT | Special Weather Statement | GRB | Outagamie | 38 min |
| Oct 9, 3:21 PM CDT | Small Craft Advisory | GRB | 62 hr | |
| Oct 9, 4:16 PM CDT | Special Weather Statement | GRB | Manitowoc | 44 min |
| Oct 9, 4:56 PM CDT | Special Weather Statement | GRB | Waushara | 64 min |
| Oct 9, 5:12 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 48 min |
| Oct 9, 5:28 PM CDT | Special Weather Statement | GRB | Calumet | 47 min |
| Oct 9, 5:40 PM CDT | Special Weather Statement | GRB | Portage | 50 min |
| Oct 9, 6:36 PM CDT | Special Weather Statement | GRB | Outagamie | 39 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.